advertisement
Home » Blogs » Obsessively Compulsive » Don’t Be a (Cold) Turkey: Avoiding Medication Withdrawals

Don’t Be a (Cold) Turkey: Avoiding Medication Withdrawals

“Damn it–this feels worse than my initial diagnosis,” I groaned before composing my latest email to Dr. Neumaier. “I feel off–like something is really wrong with me.”

As I composed the latest email, I wondered what was going on. I understand depressive thoughts–and their, at times, permagrip on my psyche. I am all too familiar with OCD–and its, at times, stranglehold on my mind. But this felt different–a medley of panic, smoldering anxiety, and darkness threatening to torpedo my harried mind.

As the sense of helplessness cresconded, I pulled over on the side of the interstate and clicked send on the panicked email. “Here’s hoping I can finally find some relief,” I lamented–before cursing Abilify’s name. Again.

For years (strike that–decades), I have played medication roulette–shuffling from one medication to another. The overwhelming majority of medications have had potent–even debilitating—side effects (dry mouth, insomnia, marathon-like fatigue). But more than the aforementioned side effects, weaning myself off a particular medication has been the most difficult–and, at times, crippling side effect.

Insert image of me hunched over the steering wheel wordsmithing the latest missive to Dr. Neumaier (We need to schedule that appointment ASAP!)

The back story: Taking 1 mg of Abilify for the preceding month, I quickly tired of the medication’s corresponding lethargy. Fumbling over words, my mind felt like it was in verbal quicksand. I felt off–a strange mixture of passivity and detachment. While I had hoped Abilify would dull Wellbutrin’s sharp edges, my hope was descending into concern–even despair.

My not so ingenious solution: discontinue Abilify. My reasoning: Well, it can’t get any worse–and, who knows, maybe discontinuing Abilify will help?

If by help we mean a sweating, panic-stricken Matt frantically emailing his doctor, then discontinuing Abilify was a rousing success. By more conventional measures–namely my mental well-being, you could convincingly argue that stopping Abilify was just a tad premature (please note the sarcasm over gritted teeth).

Here’s the thing: I have taken medications for two decades–and consider myself well-schooled (at least relatively so) in medications’ vagaries. An earnest patient, I strictly adhere to my doctor’s orders–taking the prescribed medication at the recommend time. When I encounter any difficulties–fluctuations in mood for example, I immediately consult with Dr. Neumaier. In other words, I am a dutiful patient–someone who takes my mind health very seriously.

Acknowledging all of that, I wasn’t prepared for Abilify’s de facto revenge. When I discontinued Abilify (and I was only on 1 mg), it plunged me into an abyss. The disturbing thoughts and harrowing images were a stark reminder of these drugs’ potency. And that despite my nearly two decades of juggling psychiatric medications, I don’t have a M.D. behind my name (in my case, M.D. would stand for more doubt).

Consider this article a 500 word warning: While your current psychiatric medication might seem unbearable (and, yes, I have been there), don’t suddenly discontinue it. Cold turkey might sound wise–at least in theory–but these medications pack a heavy punch–a punch that will knock you down quicker than you can Google “stop medication withdrawal side effects.”

Don’t Be a (Cold) Turkey: Avoiding Medication Withdrawals


Matthew Loeb

Matthew Loeb is a recovering attorney, part-time graduate student, and full-time mental health advocate. He shares stories and strategies about living--and thriving (at least some days)--with OCD.


No comments yet... View Comments / Leave a Comment

 

 

APA Reference
Loeb, M. (2019). Don’t Be a (Cold) Turkey: Avoiding Medication Withdrawals. Psych Central. Retrieved on February 18, 2020, from https://blogs.psychcentral.com/obsessively-compulsive/2018/12/dont-be-a-cold-turkey-avoiding-medication-withdrawals/

 

Last updated: 5 Jan 2019
Statement of review: Psych Central does not review the content that appears in our blog network (blogs.psychcentral.com) prior to publication. All opinions expressed herein are exclusively those of the author alone, and do not reflect the views of the editorial staff or management of Psych Central. Published on PsychCentral.com. All rights reserved.